[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.150.215. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 11, 1974

Loaded Language And Drug Use

Author Affiliations

Hollywood, Fla

JAMA. 1974;227(6):659. doi:10.1001/jama.1974.03230190051021

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  I agree with the main points presented in The Journal's editorial (226:660,1973). However, the authors made an error of their own in interpretation of addict terms used in scientific journals. In my three years of experience with the heroin addict and as a director of a methadone maintenance program, "skin popping" is not injecting intradermally, but is the subcutaneous or intramuscular injection of a compound—usually heroin—and usually into the deltoid or buttock area. Intradermal injection of "street heroin" with its various diluents would certainly cause necrosis of the dermis in many instances. "Skin popping" is normally done at two different stages of opiate use; either at the beginning, when the technique of intravenous injection has not been mastered and the "heroin rush" is not desired, or after the person (usually a long-time addict) has destroyed all of his veins, and "skin popping" is the only available route

×